Alert archive / Illinois / River Flood Warnings in 2018
River Flood Warning 8, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at Feb 21, 2018, 1:24 PM CST for Fayette County, Illinois. It took effect at Feb 21, 2018, 6:00 PM CST. It was in force for 4 days.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2018, 1:24 PM CST (19:24 UTC)
- In effect from
- Feb 21, 2018, 6:00 PM CST
- Expired
- Feb 25, 2018, 10:35 AM CST
- In force
- 4 days
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Fayette County, IL
The radar
The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kaskaskia River at Vandalia (VNDI2). The gauge peaked at 20.25 ft at Feb 26, 2018, 10:00 AM CST.
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 24 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05592500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
774
WGUS43 KLSX 211924
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
124 PM CST Wed Feb 21 2018
...The National Weather Service in St. Louis has issued a flood
warning for the following rivers in Illinois...
Kaskaskia River at Vandalia
.This Flood Warning is a result of 2 inches of rainfall the
past 24 hours and up to a tenth of an inch forecast in
the next 24 hours...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions or forecasts change.
Safety message: Never drive cars, trucks, or sport utility vehicles
through flooded areas. The water may be too deep to allow for safe
passage.
This product, along with additional weather and stream information,
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
ILC051-221924-
/O.NEW.KLSX.FL.W.0008.180222T0000Z-180225T1635Z/
/VNDI2.2.ER.180222T0000Z.180223T0000Z.180224T1635Z.NO/
124 PM CST Wed Feb 21 2018
The National Weather Service in St. Louis has issued a
* Flood Warning for
the Kaskaskia River at Vandalia
* from this evening to Sunday morning.
* At 1:00 PM Wednesday the stage was 15.4 feet.
* Flood stage is 18.0 feet.
* Moderate flooding is forecast.
* The river is forecast to rise above flood stage by this evening and
crest near 24.1 feet by tomorrow evening. The river is forecast to
fall below flood stage by late Saturday morning.
* Impact: At 23.0 feet...Agricultural levee begins to be slightly
overtopped. No residences are affected at this level.
* Impact: At 19.2 feet...State Highway J just east of County Road 206
begins to flood near this height.
* Impact: At 18.0 feet...Flood Stage. Minor flooding begins.
Unprotected farmland begins to flood.
&&
Fld Latest 7 a.m. Forecast
LOCATION Stg Obs Stg 02/22 02/23 02/24 02/25 02/26
Kaskaskia River
Vandalia 18.0 15.43 22.8 23.8 19.3 15.5 13.3
&&
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
3882 8922
$$2 follow-up statements
007
WGUS83 KLSX 220229
FLSLSX
Flood Statement
National Weather Service St Louis MO
829 PM CST Wed Feb 21 2018
...The flood warning continues for the following river in
Illinois...
Kaskaskia River at Vandalia
.This Flood Warning is a result of 3 inches of rainfall the
past 24 hours and up to an inch forecast in the next 48 hours...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions or forecasts change.
Safety message: Never drive cars, trucks, or sport utility vehicles
through flooded areas. The water may be too deep to allow for safe
passage.
This product, along with additional weather and stream information,
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
ILC051-230229-
/O.EXT.KLSX.FL.W.0008.000000T0000Z-180225T1130Z/
/VNDI2.1.ER.180222T0438Z.180223T0000Z.180224T1130Z.NO/
829 PM CST Wed Feb 21 2018
The Flood Warning continues for
the Kaskaskia River at Vandalia
* until late Saturday night.
* At 8 PM Wednesday the stage was 16.8 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by tonight and to
crest near 22.5 feet by tomorrow evening. The river is forecast to
fall below flood stage by Saturday morning.
* Impact: At 19.2 feet...State Highway J just east of County Road 206
begins to flood near this height.
* Impact: At 18.0 feet...Flood Stage. Minor flooding begins.
Unprotected farmland begins to flood.
&&
Fld Latest 7 a.m. Forecast
LOCATION Stg Obs Stg 02/22 02/23 02/24 02/25 02/26
Kaskaskia River
Vandalia 18.0 16.84 20.1 22.2 17.8 13.3 11.0
&&
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
3882 8922
$$518
WGUS83 KLSX 221217
FLSLSX
Flood Statement
National Weather Service St Louis MO
617 AM CST Thu Feb 22 2018
...The flood warning is cancelled for the following river in
Illinois...
Kaskaskia River at Vandalia
.This is the last statement for this event...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This product, along with additional weather and stream information,
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
ILC051-221247-
/O.CAN.KLSX.FL.W.0008.000000T0000Z-180225T1130Z/
/VNDI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
617 AM CST Thu Feb 22 2018
The Flood Warning is cancelled for
the Kaskaskia River at Vandalia.
* At 6:00 AM Thursday the stage was 17.1 feet.
* Flood stage is 18.0 feet.
* The river has crested below flood stage at 17.2 feet. The river
is expected to fall to 14.4 feet by tomorrow morning.
&&
Fld Latest 7 a.m. Forecast
LOCATION Stg Obs Stg 02/23 02/24 02/25 02/26 02/27
Kaskaskia River
Vandalia 18.0 17.12 14.4 12.8 11.2 9.5 8.4
&&
LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
3882 8922
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Feb 21, 12:04 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 21, 12:04 PM CST, 1 hour 20 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1204 PM CST Wed Feb 21 2018
.SHORT TERM... (Through Late Tonight)
Issued at 352 AM CST Wed Feb 21 2018
A very complicated forecast thru tonight is in store with a fair
amount of uncertainty. Focus thru tonight will be precip chances
as well as sfc temps that will determine ice accums or just a cold
rain.
Have generally trended twd the cooler NAM for temps which is also
slightly more aggressive with QPF. The NAM did a fairly good job
on the ongoing rain/temp setup and this soln seems reasonable.
Have kept a Winter Adv going for srn portions of the CWA. Expect
temps to drop to the freezing mark by sunrise and shud hover near
the freezing mark thru today. This shud be especially true for
the valleys with some cold air drainage. Believe these counties
will see waves of precip thru today, tho a brief lull is possible
early this afternoon before another s/w lifts newd and the WAA
increases again. This brief lull may allow for some warming, but
if the temp does rise above freezing, it shud drop quickly once
the precip begins again.
Some uncertainty remains regarding precip coverage for tonight.
While the bulk of the precip shud be confined to the sern and wrn
portions of the CWA, given the widespread lift over the area as well
as the strong WAA, believe there is enuf of a threat for some light
FZRA between these two areas. The FZRA may start out as some sleet
with wetbulb effects and perhaps even some snow across nrn portions
of the CWA if precip can begin ahead of the warm nose, but shud
quick change to freezing rain.
Going ice accumulations may be on the high side given the
uncertainty of the sfc temps forecast. Much of the precip is
expected to fall with temps hovering around freezing. That said,
some of this may be offset by lighter precip allowing faster
accretion.
Tilly
.LONG TERM... (Thursday through Tuesday)
Issued at 352 AM CST Wed Feb 21 2018
Freezing rain will end from south to north on Thu due to a
combination of rising temperatures (FZRA changing to RA) and pcpn
tapering off. Most areas should be dry by afternoon, thus the
Winter Weather Advisories end at 18z Thu.
The warm front which will have lifted slightly northwards on Thu
will waver across the region on Fri before decidedly lifting
northwards on Sat in response to a developing wave on the
boundary. Temperatures should be quite warm on Sat, although there
may be a sharp temperature gradient between northeastern MO/west
central IL and southeastern MO on Saturday depending on the
northward progress of the boundary. Models are in broad agreement
that the cold front associated with the lifting wave will have
moved through the CWA by 12z Sun, but there is considerable
variation between models in how they get there.
Several disturbances will move across the area through the weekend
within an active southwest flow pattern aloft. This will bring
multiple opportunities for widespread SHRA/TSRA through Sat
night. PW values are forecast to be near the max values for Feb by
Saturday. Given the recent rainfall and saturated soils, a Flood
Watch or Flash Flood Watch will likely be needed at some point
after Thu's pcpn ends and before the next round of pcpn begins. A
brief period of upper ridging is possible early/mid next week
during which little pcpn would be expected.
Kanofsky
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1144 AM CST Wed Feb 21 2018
Stubborn MVFR cigs in COU should move out this afternoon, but
likely remain in the St Louis metro area. MVFR cigs should advect
back into COU this evening and into UIN by early Thursday
morning. Light precipitation should move back into the taf sites
later tonight and early Thursday morning. Precipitation type
should be mainly freezing rain in UIN and COU, and rain or
freezing rain in the St Louis metro area. North surface wind will
veer around to a northeast direction tonight.
SPECIFICS FOR KSTL: MVFR cigs will likely remain in the STL
area through the period, possibly dropping into the IFR category
early Thursday morning. Light precipitation should move back into
STL later tonight. Precipitation type should be rain or freezing
rain/drizzle. North surface wind will veer around to a northeast
direction tonight.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until noon CST Thursday for Crawford MO-
Iron MO-Madison MO-Reynolds MO-Saint Francois MO-Sainte
Genevieve MO-Washington MO.
Winter Weather Advisory from 6 PM this evening to noon CST
Thursday for Audrain MO-Boone MO-Callaway MO-Cole MO-
Franklin MO-Gasconade MO-Jefferson MO-Lincoln MO-Moniteau
MO-Montgomery MO-Osage MO-Saint Charles MO-Saint Louis City
MO-Saint Louis MO-Warren MO.
Winter Weather Advisory from midnight tonight to noon CST
Thursday for Knox MO-Lewis MO-Marion MO-Monroe MO-Pike MO-
Ralls MO-Shelby MO.
IL...Winter Weather Advisory until noon CST Thursday for Randolph IL.
Winter Weather Advisory from 6 PM this evening to noon CST
Thursday for Calhoun IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Monroe IL-Saint Clair IL.
Winter Weather Advisory from midnight tonight to noon CST
Thursday for Adams IL-Brown IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Feb 21, 4:17 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 417 AM CST Wed Feb 21 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-220000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 417 AM CST Wed Feb 21 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight A wintry mix of freezing rain and sleet will continue today across parts of the area and then spread northward tonight. Total ice accretions between a light glaze and 0.2" are possible. Please refer to the Winter Weather Advisory for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A wintry mix of freezing rain and sleet will continue into Thursday morning. Total ice accretions between a light glaze and 0.2" are possible. There is a chance of thunderstorms from Friday night through early Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wintry precipitation type and amounts, if observed, to the National Weather Service. Kanofsky
In the hours before
Local storm report, Feb 21, 1:22 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
122 PM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN WILLIAMSBURG 38.92N 91.70W
02/21/2018 M1.50 INCH CALLAWAY MO SOCIAL MEDIA
24 HOUR TOTAL
&&
EVENT NUMBER LSX1800064
BRITTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 3:33 AM CST | Winter Weather Advisory | LSX | Adams, Brown, Calhoun, Greene, Jersey, Macoupin and 5 more | 31 hr |
| Feb 21, 1:22 PM CST | River Flood Warning | LSX | Brown | 22 days |
| Feb 21, 1:22 PM CST | River Flood Warning | LSX | Morgan, Pike | 22 days |
| Feb 21, 1:22 PM CST | River Flood Warning | LSX | Pike, Scott | 24 days |
| Feb 21, 1:22 PM CST | River Flood Warning | LSX | Calhoun, Greene, Jersey | 20 days |
Nearby
River Flood Warnings in Illinois, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.